doi: 10.3934/10.3934/cpaa.2021078
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

Uniqueness and sign properties of minimizers in a quasilinear indefinite problem

1. 

FaMAF-CIEM (CONICET), Universidad Nacional de Córdoba, Medina Allende s/n, Ciudad Universitaria, 5000 Córdoba, Argentina

2. 

CIEM-FaMAF, Universidad Nacional de Córdoba, 5000 Córdoba, Argentina

3. 

Department of Mathematics, Faculty of Education, Ibaraki University, Mito 310-8512, Japan

* Corresponding author

Received  January 2021 Revised  March 2021 Early access May 2021

Fund Project: The first author is partially supported Secyt-UNC 33620180100016CB, the third author is supported by JSPS KAKENHI Grant Number JP18K03353

Let
$ 1<q<p $
and
$ a\in C(\overline{\Omega}) $
be sign-changing, where
$ \Omega $
is a bounded and smooth domain of
$ \mathbb{R}^{N} $
. We show that the functional
$ I_{q}(u): = \int_{\Omega}\left( \frac{1}{p}|\nabla u|^{p}-\frac{1}{q}a(x)|u|^{q}\right) , $
has exactly one nonnegative minimizer
$ U_{q} $
(in
$ W_{0}^{1,p}(\Omega) $
or
$ W^{1,p}(\Omega) $
). In addition, we prove that
$ U_{q} $
is the only possible positive solution of the associated Euler-Lagrange equation, which shows that this equation has at most one positive solution. Furthermore, we show that if
$ q $
is close enough to
$ p $
then
$ U_{q} $
is positive, which also guarantees that minimizers of
$ I_{q} $
do not change sign. Several of these results are new even for
$ p = 2 $
.
Citation: Uriel Kaufmann, Humberto Ramos Quoirin, Kenichiro Umezu. Uniqueness and sign properties of minimizers in a quasilinear indefinite problem. Communications on Pure &amp; Applied Analysis, doi: 10.3934/10.3934/cpaa.2021078
References:
[1]

W. Allegretto and Y. X. Huang, A Picone's identity for the p-Laplacian and applications, Nonlinear Anal., 32 (1998), 819-830.  doi: 10.1016/S0362-546X(97)00530-0.  Google Scholar

[2]

C. BandleM. Pozio and A. Tesei, The asymptotic behavior of the solutions of degenerate parabolic equations, Trans. Amer. Math. Soc., 303 (1987), 487-501.  doi: 10.2307/2000679.  Google Scholar

[3]

C. BandleM. Pozio and A. Tesei, Existence and uniqueness of solutions of nonlinear Neumann problems, Math. Z., 199 (1988), 257-278.  doi: 10.1007/BF01159655.  Google Scholar

[4]

M. Belloni and B. Kawohl, A direct uniqueness proof for equations involving the$p$-Laplace operator, Manuscripta Math., 109 (2002), 229-231.  doi: 10.1007/s00229-002-0305-9.  Google Scholar

[5]

D. BonheureJ. M. Gomes and P. Habets, Multiple positive solutions of superlinear elliptic problems with sign-changing weight, J. Differ. Equ., 214 (2005), 36-64.  doi: 10.1016/j.jde.2004.08.009.  Google Scholar

[6]

L. Brasco and G. Franzina, Convexity properties of Dirichlet integrals and Picone-type inequalities, Kodai Math. J., 37 (2014), 769-799.  doi: 10.2996/kmj/1414674621.  Google Scholar

[7]

L. Brasco and G. Franzina, An overview on constrained critical points of Dirichlet integrals, Rendiconti Sem. Mat. Univ. Pol. Torino, 78 (2020), 7-50.   Google Scholar

[8]

H. Brezis and L. Oswald, Remarks on sublinear elliptic equations, Nonlinear Anal., 10 (1986), 55-64.  doi: 10.1016/0362-546X(86)90011-8.  Google Scholar

[9]

M. Delgado and A. Suárez, On the uniqueness of positive solution of an elliptic equation, Appl. Math. Lett., 18 (2005), 1089-1093.  doi: 10.1016/j.aml.2004.09.020.  Google Scholar

[10]

J. I. Díaz, Nonlinear Partial Differential Equations and Free Boundaries. Vol.I. Elliptic equations, Pitman, London, 1985.  Google Scholar

[11]

J. I. Díaz and J. E. Saa, Existence et unicité de solutions positives pour certaines équations elliptiques quasilinéaires, C. R. Acad. Sci. Paris Sér. I Math., 305 (1987), 521-524.   Google Scholar

[12]

E. DiBenedetto, $C^{1+\alpha}$ local regularity of weak solutions of degenerate elliptic equations, Nonlinear Anal., 7 (1983), 827-850.  doi: 10.1016/0362-546X(83)90061-5.  Google Scholar

[13]

P. Drábek and J. Hernández, Existence and uniqueness of positive solutions for some quasilinear elliptic problems, Nonlinear Anal., 44 (2001), 189-204.  doi: 10.1016/S0362-546X(99)00258-8.  Google Scholar

[14]

T. Godoy and U. Kaufmann, Existence of strictly positive solutions for sublinear elliptic problems in bounded domains, Adv. Nonlinear Stud., 14 (2014), 353-359.  doi: 10.1515/ans-2014-0207.  Google Scholar

[15]

U. Kaufmann and I. Medri, Strictly positive solutions for one-dimensional nonlinear problems involving the p-Laplacian, Bull. Aust. Math. Soc., 89 (2014), 243-251.  doi: 10.1017/S0004972713000725.  Google Scholar

[16]

U. KaufmannH. Ramos Quoirin and K. Umezu, Positivity results for indefinite sublinear elliptic problems via a continuity argument, J. Differ. Equ., 263 (2017), 4481-4502.  doi: 10.1016/j.jde.2017.05.021.  Google Scholar

[17]

U. KaufmannH. Ramos Quoirin and K. Umezu, A curve of positive solutions for an indefinite sublinear Dirichlet problem, Discrete Contin. Dyn. Syst., 40 (2020), 617-645.  doi: 10.3934/dcds.2020063.  Google Scholar

[18]

B. KawohlM. Lucia and S. Prashanth, Simplicity of the principal eigenvalue for indefinite quasilinear problems, Adv. Differ. Equ., 12 (2007), 407-434.   Google Scholar

[19]

G. M. Lieberman, Boundary regularity for solutions of degenerate elliptic equations, Nonlinear Anal., 12 (1988), 1203-1219.  doi: 10.1016/0362-546X(88)90053-3.  Google Scholar

[20]

J. L. Vázquez, A strong maximum principle for some quasilinear elliptic equations, Appl. Math. Optim., 12 (1984), 191-202.  doi: 10.1007/BF01449041.  Google Scholar

show all references

References:
[1]

W. Allegretto and Y. X. Huang, A Picone's identity for the p-Laplacian and applications, Nonlinear Anal., 32 (1998), 819-830.  doi: 10.1016/S0362-546X(97)00530-0.  Google Scholar

[2]

C. BandleM. Pozio and A. Tesei, The asymptotic behavior of the solutions of degenerate parabolic equations, Trans. Amer. Math. Soc., 303 (1987), 487-501.  doi: 10.2307/2000679.  Google Scholar

[3]

C. BandleM. Pozio and A. Tesei, Existence and uniqueness of solutions of nonlinear Neumann problems, Math. Z., 199 (1988), 257-278.  doi: 10.1007/BF01159655.  Google Scholar

[4]

M. Belloni and B. Kawohl, A direct uniqueness proof for equations involving the$p$-Laplace operator, Manuscripta Math., 109 (2002), 229-231.  doi: 10.1007/s00229-002-0305-9.  Google Scholar

[5]

D. BonheureJ. M. Gomes and P. Habets, Multiple positive solutions of superlinear elliptic problems with sign-changing weight, J. Differ. Equ., 214 (2005), 36-64.  doi: 10.1016/j.jde.2004.08.009.  Google Scholar

[6]

L. Brasco and G. Franzina, Convexity properties of Dirichlet integrals and Picone-type inequalities, Kodai Math. J., 37 (2014), 769-799.  doi: 10.2996/kmj/1414674621.  Google Scholar

[7]

L. Brasco and G. Franzina, An overview on constrained critical points of Dirichlet integrals, Rendiconti Sem. Mat. Univ. Pol. Torino, 78 (2020), 7-50.   Google Scholar

[8]

H. Brezis and L. Oswald, Remarks on sublinear elliptic equations, Nonlinear Anal., 10 (1986), 55-64.  doi: 10.1016/0362-546X(86)90011-8.  Google Scholar

[9]

M. Delgado and A. Suárez, On the uniqueness of positive solution of an elliptic equation, Appl. Math. Lett., 18 (2005), 1089-1093.  doi: 10.1016/j.aml.2004.09.020.  Google Scholar

[10]

J. I. Díaz, Nonlinear Partial Differential Equations and Free Boundaries. Vol.I. Elliptic equations, Pitman, London, 1985.  Google Scholar

[11]

J. I. Díaz and J. E. Saa, Existence et unicité de solutions positives pour certaines équations elliptiques quasilinéaires, C. R. Acad. Sci. Paris Sér. I Math., 305 (1987), 521-524.   Google Scholar

[12]

E. DiBenedetto, $C^{1+\alpha}$ local regularity of weak solutions of degenerate elliptic equations, Nonlinear Anal., 7 (1983), 827-850.  doi: 10.1016/0362-546X(83)90061-5.  Google Scholar

[13]

P. Drábek and J. Hernández, Existence and uniqueness of positive solutions for some quasilinear elliptic problems, Nonlinear Anal., 44 (2001), 189-204.  doi: 10.1016/S0362-546X(99)00258-8.  Google Scholar

[14]

T. Godoy and U. Kaufmann, Existence of strictly positive solutions for sublinear elliptic problems in bounded domains, Adv. Nonlinear Stud., 14 (2014), 353-359.  doi: 10.1515/ans-2014-0207.  Google Scholar

[15]

U. Kaufmann and I. Medri, Strictly positive solutions for one-dimensional nonlinear problems involving the p-Laplacian, Bull. Aust. Math. Soc., 89 (2014), 243-251.  doi: 10.1017/S0004972713000725.  Google Scholar

[16]

U. KaufmannH. Ramos Quoirin and K. Umezu, Positivity results for indefinite sublinear elliptic problems via a continuity argument, J. Differ. Equ., 263 (2017), 4481-4502.  doi: 10.1016/j.jde.2017.05.021.  Google Scholar

[17]

U. KaufmannH. Ramos Quoirin and K. Umezu, A curve of positive solutions for an indefinite sublinear Dirichlet problem, Discrete Contin. Dyn. Syst., 40 (2020), 617-645.  doi: 10.3934/dcds.2020063.  Google Scholar

[18]

B. KawohlM. Lucia and S. Prashanth, Simplicity of the principal eigenvalue for indefinite quasilinear problems, Adv. Differ. Equ., 12 (2007), 407-434.   Google Scholar

[19]

G. M. Lieberman, Boundary regularity for solutions of degenerate elliptic equations, Nonlinear Anal., 12 (1988), 1203-1219.  doi: 10.1016/0362-546X(88)90053-3.  Google Scholar

[20]

J. L. Vázquez, A strong maximum principle for some quasilinear elliptic equations, Appl. Math. Optim., 12 (1984), 191-202.  doi: 10.1007/BF01449041.  Google Scholar

[1]

Uriel Kaufmann, Humberto Ramos Quoirin, Kenichiro Umezu. Uniqueness and sign properties of minimizers in a quasilinear indefinite problem. Communications on Pure &amp; Applied Analysis, 2021, 20 (6) : 2313-2322. doi: 10.3934/cpaa.2021078

[2]

Uriel Kaufmann, Humberto Ramos Quoirin, Kenichiro Umezu. A curve of positive solutions for an indefinite sublinear Dirichlet problem. Discrete & Continuous Dynamical Systems, 2020, 40 (2) : 817-845. doi: 10.3934/dcds.2020063

[3]

Ryuji Kajikiya, Daisuke Naimen. Two sequences of solutions for indefinite superlinear-sublinear elliptic equations with nonlinear boundary conditions. Communications on Pure &amp; Applied Analysis, 2014, 13 (4) : 1593-1612. doi: 10.3934/cpaa.2014.13.1593

[4]

Marcos L. M. Carvalho, Edcarlos D. Silva, Claudiney Goulart, Carlos A. Santos. Ground and bound state solutions for quasilinear elliptic systems including singular nonlinearities and indefinite potentials. Communications on Pure &amp; Applied Analysis, 2020, 19 (9) : 4401-4432. doi: 10.3934/cpaa.2020201

[5]

Zijuan Wen, Meng Fan, Asim M. Asiri, Ebraheem O. Alzahrani, Mohamed M. El-Dessoky, Yang Kuang. Global existence and uniqueness of classical solutions for a generalized quasilinear parabolic equation with application to a glioblastoma growth model. Mathematical Biosciences & Engineering, 2017, 14 (2) : 407-420. doi: 10.3934/mbe.2017025

[6]

Yongxiu Shi, Haitao Wan. Refined asymptotic behavior and uniqueness of large solutions to a quasilinear elliptic equation in a borderline case. Electronic Research Archive, 2021, 29 (3) : 2359-2373. doi: 10.3934/era.2020119

[7]

Zengjing Chen, Qingyang Liu, Gaofeng Zong. Weak laws of large numbers for sublinear expectation. Mathematical Control & Related Fields, 2018, 8 (3&4) : 637-651. doi: 10.3934/mcrf.2018027

[8]

Wenxiong Chen, Congming Li, Jiuyi Zhu. Fractional equations with indefinite nonlinearities. Discrete & Continuous Dynamical Systems, 2019, 39 (3) : 1257-1268. doi: 10.3934/dcds.2019054

[9]

Wenxiong Chen, Congming Li. Indefinite elliptic problems in a domain. Discrete & Continuous Dynamical Systems, 1997, 3 (3) : 333-340. doi: 10.3934/dcds.1997.3.333

[10]

Qiuping Lu, Zhi Ling. Least energy solutions for an elliptic problem involving sublinear term and peaking phenomenon. Communications on Pure &amp; Applied Analysis, 2015, 14 (6) : 2411-2429. doi: 10.3934/cpaa.2015.14.2411

[11]

Anna Capietto, Walter Dambrosio. A topological degree approach to sublinear systems of second order differential equations. Discrete & Continuous Dynamical Systems, 2000, 6 (4) : 861-874. doi: 10.3934/dcds.2000.6.861

[12]

RazIye Mert, A. Zafer. A necessary and sufficient condition for oscillation of second order sublinear delay dynamic equations. Conference Publications, 2011, 2011 (Special) : 1061-1067. doi: 10.3934/proc.2011.2011.1061

[13]

Antonio Greco, Vincenzino Mascia. Non-local sublinear problems: Existence, comparison, and radial symmetry. Discrete & Continuous Dynamical Systems, 2019, 39 (1) : 503-519. doi: 10.3934/dcds.2019021

[14]

Ryuji Kajikiya. Existence of nodal solutions for the sublinear Moore-Nehari differential equation. Discrete & Continuous Dynamical Systems, 2021, 41 (3) : 1483-1506. doi: 10.3934/dcds.2020326

[15]

Marius Ghergu, Vicenţiu Rădulescu. Nonradial blow-up solutions of sublinear elliptic equations with gradient term. Communications on Pure &amp; Applied Analysis, 2004, 3 (3) : 465-474. doi: 10.3934/cpaa.2004.3.465

[16]

Mingshang Hu, Shige Peng. G-Lévy processes under sublinear expectations. Probability, Uncertainty and Quantitative Risk, 2021, 6 (1) : 1-22. doi: 10.3934/puqr.2021001

[17]

Mingshang Hu, Xiaojuan Li, Xinpeng Li. Convergence rate of Peng’s law of large numbers under sublinear expectations. Probability, Uncertainty and Quantitative Risk, , () : -. doi: 10.3934/puqr.2021013

[18]

Yongsheng Song. Stein’s method for the law of large numbers under sublinear expectations. Probability, Uncertainty and Quantitative Risk, , () : -. doi: 10.3934/puqr.2021010

[19]

Guglielmo Feltrin. Positive subharmonic solutions to superlinear ODEs with indefinite weight. Discrete & Continuous Dynamical Systems - S, 2018, 11 (2) : 257-277. doi: 10.3934/dcdss.2018014

[20]

Valeria Chiado Piat, Sergey S. Nazarov, Andrey Piatnitski. Steklov problems in perforated domains with a coefficient of indefinite sign. Networks & Heterogeneous Media, 2012, 7 (1) : 151-178. doi: 10.3934/nhm.2012.7.151

2020 Impact Factor: 1.916

Article outline

[Back to Top]